Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 6, 2003, 8:24 PM EDT for Licking County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 8:24 PM EDT (00:24 UTC)
- Expired
- May 6, 2003, 9:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Licking County, OH
The radar
The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
064 WUUS51 KILN 070024 SVRILN OHC089-070115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 821 PM EDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LICKING COUNTY IN OHIO... * UNTIL 915 PM EDT... * AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF JOHNSTOWN...OR ABOUT 6 MILES WEST OF GRANVILLE...MOVING EAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GRANVILLE... HANOVER... JOHNSTOWN... NEWARK... PATASKALA... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4023 8269 3997 8273 3993 8220 4023 8221
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 6, 3:45 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 345 PM EDT TUE MAY 6 2003 STILL WAITING TO SEE IF SHOWERS AND THUNDERSTORMS WILL ACTIVE THIS AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWS CU FIELD TRYING TO BECOME MORE CONGESTED IN NATURE ACRS OHIO. MEANWHILE...WHAT WAS DYING CONVECTION OVER SE IL IS NOW STARTING TO REFIRE AGAIN. SFC ANALYSIS SHOWS A NEARLY STATIONARY FRONT FROM NW PA INTO CNTRL OHIO...CNTL IN AND IL. RUC AND ETA/GFS AND WATER VAPOR IMAGERY SHOW THAT THERE SHOULD BE A MID LVL SW/V OVER THE MIDDLE OHIO VLY ATTM. EXPECTING THIS SW/V ALONG WITH A FEW MORE HOURS OF HEATING...TO TRIGGER SOME SHOWERS AND THUNDERSTORMS ACRS ALL BUT THE FAR NRN CWFA. THESE SHOWERS AND STORMS SHOULD DIE DOWN AROUND MIDNIGHT ONCE SW/V AND SFC HEATING CEASE. ANOTHER SIGNIFICANT S/WV MOVING INTO KS ATTM IS PROGGED TO CROSS THE REGION ON WEDNESDAY. THIS SW/V...ALONG WITH LOW LVL CONV PROVIDED BY A LOW LVL JET...SHOULD PERTURB A SFC LOW ALONG OUR STATIONARY FRONT. AM EXPECTING A DEVELOPING MCS TO GET GOING ACRS MO AND IL...MOVING EASTWARD INTO THE CWFA BY LATE TONIGHT AND CONTINUING INTO THE FIRST PART OF WEDNESDAY. AIRMASS IS MUCH MORE JUICY WITH THIS SYSTEM AS PRECIP EFFICIENCIES OF 1.25 TO 1.50 INCHES ARE FORECAST. WITH THE RECENT HEAVY RAINS AND FFG VALUES DROPPING TO 0.4 TO 0.8 INCHES PER HOUR ACRS THE CNTRL AND SRN CWFA...THUNDERSTORMS WITH THIS COMPLEX COULD CAUSE MORE FLOODING PROBLEMS. AS A RESULT...WILL ISSUE A FLOOD WATCH FOR LATE TONIGHT INTO WEDNESDAY AFTN FOR ALL BUT THE WAPAKONETA REGION. WE SHOULD GET A BREAK IN THE PCPN WEDNESDAY AFTN BEFORE AFOREMENTIONED STATIONARY FRONT BEGINS TO MOVE SOUTH AS A COLD FRONT AS AN UPSTREAM MID LVL SW/V RIDGE PUSHES THE FRONT SOUTH LATE WEDNESDAY AFTN AND EVENING. IF WE SEE SOME BREAKS IN THE CLOUDS WEDNESDAY AFTN...A FEW SHOWERS AND THUNDERSTORMS MAY REDEVELOP. WILL PLACE A CHC FOR THE LATE AFTN AND EVENING FOR THE CNTRL AND SRN CWFA. THURSDAY LOOKS TO BE QUIET FOR A CHANGE BEFORE ANOTHER WARM FRONT PIVOTS THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY MORNING...WHERE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED. .ILN...FLOOD WATCH LATE TONIGHT INTO WEDNESDAY AFTN FOR ALL LOCATIONS EXPECT FAR NRN ZONES (WAPAKONETA REGION). HICKMAN
Hazardous weather outlook, May 6, 5:00 AM EDT, 15 hours 24 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 500 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A FRONTAL BOUNDARY WILL STALL OUT ACROSS SOUTHERN OHIO TODAY. THIS WILL BE THE FOCUS FOR THE DEVELOP OF SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AR
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:26 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 64 min |
| May 7, 4:14 AM EDT | Severe Thunderstorm Warning | ILN | Butler | 61 min |
| May 7, 4:52 AM EDT | Severe Thunderstorm Warning | ILN | Miami, Shelby | 53 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.